Hail, Prowers
- When
- June 25, 12:30 PM MST to 12:35 PM MST
- Where
- Prowers County, 6.85 mi WSW of Bristol
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.090, -102.430
A few severe storms produced very large hail up to the size of baseballs and a tornado near Walsh. Very large hail and severe winds in Walsh caused extensive damage to structures and vehicles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A few severe storms produced very large hail up to the size of baseballs and a tornado near Walsh. Very large hail and severe winds in Walsh caused extensive damage to structures and vehicles. Power was knocked out for several hours and numerous businesses were closed for several days for clean up. Severe microburst winds also occurred west of Walsh. The tornado occurred just west of the microburst damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 25, 10:59 AM MST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1159 AM MDT Sun Jun 25 2017 .UPDATE... Issued at 540 AM MDT Sun Jun 25 2017 Latest guidance coming in a bit hotter with respect to precip chances for the the southern mtns/S I-25 corridor region. Bumped up pops and qpf for this region for later this afternoon/evening. \/Hodanish && .SHORT TERM...(Today and tonight) Issued at 510 AM MDT Sun Jun 25 2017 Currently... Quite a bit of mid cloudiness was located east of the contdvd this morning. These clouds are associated with persistent modest upslope flow combined with weak short waves in the mid level northwest flow aloft. Clusters of showers and isold tsra were noted mainly north, east and south of the fcst area, although a few showers were noted in the KTAD region. Temps were mild at 3 am, with 50s and 60s in the valleys and plains, and 30s and 40s in the mtns. Dewpts were relatively high with 40s in the valleys and 50s most of the plains. Today... Short range hires guidance has been having problems this morning as it has been over forecasting precip over the plains during the last several hours. Given latest trends, believe best chance of precip over the fcst area will be over the far eastern plains and along the CO/NM border, and this is where I painted the highest pops for this morning. By this afternoon, as another weak short wave moves towards the region, showers should initiate over the S mtns and move southeast later this afternoon. Some shear and CAPE are present, so a few stonger cells will be possible, mainly along the greater I-25 corridor from Pueblo south to the NM border. Max temps today over the plains should be about 2-4F warmer than yesterdays highs. Plains will likely see quite a bit of mid lvl cloudiness today. Any precip over the higher terrain (w of the s mtns) will be isolated. Tonight... With weak waves continuing to move southeast in the NW flow aloft, showers and tsra will be possible this evening and continuing into the early morning hours. The best overall coverage will be this evening. Mountains for the most part will remain dry, especially west of the s mtns. \/Hodanish .LONG TERM...(Monday through Saturday) Issued at 510 AM MDT Sun Jun 25 2017 Main longer term meteorological issues continue to be relatively active conditions in combination with generally near to below seasonal temperatures into Monday night as a passing upper disturbance interacts with the daily heating cycle and adequate atmospheric moisture/surface boundaries. The highest potential for strong to marginally severe thunderstorms as well as cells containing locally heavy rain should noted along and near the I-25 corridor from Monday into Monday night(which matches well with the Storm Prediction Center's latest Day 2 Severe Outlook). Overall, it still appears that return to drier(although isolated storms will be possible at times) and warmer conditions should be noted from Tuesday night into late week as varying degrees of eastern Colorado lee-side surface troughing tends to dry the airmass over the majority of the forecast district. Also, a brief-lived northerly-northeasterly surface surge is projected to move across eastern sections of the forecast district Thursday night, allowing for cooler maximum temperatures on Friday in combination with somewhat enhanced precipitation potential from Thursday evening into Friday night. Coolest temperatures during the longer term over the forecast district are anticipated Monday and then again on Friday with warmest conditions expected Tuesday and Wednesday and then again on Saturday with maximum temperatures nearing or exceeding the 90F threshold over eastern portions each of these days. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1159 AM MDT Sun Jun 25 2017 KCOS and KPUB will see -tsra in the vicinity from 21Z and 02Z respectively, possible very brief MVFR conditions. KALS should see dry weather and fairly light winds. In addition, there will be a chance for light fog and low cigs in the earlier morning at KCOS and KPUB. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HODANISH AVIATION...TM
Hazardous Weather Outlook National Weather Service Pueblo CO 1152 AM MDT Sun Jun 25 2017 COZ058>089-093>099-261800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1152 AM MDT Sun Jun 25 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will occur, mainly from the eastern mountains into the plains, with the best chance being across the southern Sangre de Cristos Mountains, southern I-25 corridor, and Raton Mesa. A few of the storms may be marginally severe, with hail around quarter size and winds gusts to 60 mph. Cloud to ground lightning will be the other risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday and Tuesday, a few storms will be marginally severe, with hail around quarter size, wind gusts around 60 mph, locally heavy rainfall and lightning. The favored locations for those storms will be the I-25 corridor and plains. Then, isolated storms, with cloud to ground lightning, wind gusts around 50 mph, and small hail are expected during the afternoons and evenings Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and tonight, mainly across the I-25 corridor and the Raton Mesa. 13/13
Special Weather Statement National Weather Service Pueblo CO 1259 PM MDT SUN JUN 25 2017 COZ096-098-251945- Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO- 1259 PM MDT SUN JUN 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES UNTIL 145 PM MDT... At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm near Bristol, or 10 miles east of Lamar, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Holly, Granada, Hartman and Bristol. LAT...LON 3802 10251 3820 10251 3827 10209 3795 10209 TIME...MOT...LOC 1859Z 268DEG 9KT 3812 10242 tlm
The Goodland radar (KGLD), 155 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
A tornado, at one time multiple-vortex, did some damage to fencing as it moved mainly across open fields around 3 miles west of Walsh and crossed US Highway 160.
Trees and tree limbs down, causing damage to power lines, structures and vehicles. Two people sustained very minor injuries.
Three quarters of a mile of power poles were snapped off.
One half mile of pivot irrigation was damaged and destroyed, and a roof was partially lifted off a barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyThe tornado archive for Colorado, 2017Warnings in Colorado, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697689, 697707, 697690, 697691, 697692, 697693, 697694, 697695, 697696, 697700.